Lake Huron, 2017Marine Hail in Lake Huron, February 24, 2017
February 24, 2017 · NWS APX · 1 event in 1 county or zone
Scattered thunderstorms north of a warm front brought hail to portions of Lake Huron.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms north of a warm front brought hail to portions of Lake Huron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 24, 4:22 PM EST, 27 minutes earlier.
Area forecast discussion, Feb 24, 4:22 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
422 PM EST Fri Feb 24 2017
.NEAR TERM...(Tonight)
Issued at 357 PM EST Fri Feb 24 2017
High impact weather potential: Accumulating snow and freezing rain
continue. Possible thunderstorms in the SE CWA.
Pattern synopsis and forecast:
Low pressure was lifting up into SW lower Michigan this afternoon
with a wide array of weather ongoing across nrn Michigan. Showers
and thunderstorms, some severe with large hail across NE lower,
back to Drizzle and freezing drizzle with intermittent snows back
to the NW. Drying aloft has ended much of the accumulating
precipitation in the NW half of the CWA, so all the action is in
NE lower attm. Amazing that the thunderstorms were occurring with
temperatures in the 30s, but instability aloft upward of 500 j/kg
is being tapped by low level convergence north of a warm front
stretched across lower Michigan, as well as upper divergence
associated with 100+ knot jet poking into srn Lake Michigan.
Heading through early evening, showers and isolated to scattered
thunderstorms will continue to impact much of NE lower, until the
aforementioned forcing and low pressure departs to the east. The
dry slot which stripped out the deeper moisture will hang around a
little longer than previously thought, keeping the weather across
the NW half of the CWA in a drizzle and freezing drizzle scenario.
Once the storms exit east, this could wind up giving us a pretty
long period of fairly quiet (drizzle) weather. Eventually, the
deeper moisture associated with the deformation zone on the back
side of the low pressure will slide back in late tonight and into
Saturday morning. Temperatures aloft continue to fall and
precipitation will turn back to snow and developing blowing snow.
Total additional snow tonight will be lower with only 1-2 inches
in western Chip/Mack counties and none elsewhere. Rather, freezing
drizzle/rain will result in an additional 0.10-0.15". Snow totals
Saturday in the traditional NW flow lake effect areas will only be
1-2". Minor amounts elsewhere.
Headlines, they will stand as is for right now. Potential changes
would be to extend current advisories through the entire night for
the longer expected period of freezing rain/drizzle. Also, will
need to watch some more minor ice accumulations across NW lower
for new advisories.
&&
.SHORT TERM...(Saturday and Sunday)
Issued at 357 PM EST Fri Feb 24 2017
...Lake effect diminishes Saturday night; Clipper arrives Sunday...
High impact weather potential: Minimal, although a wave of light
snow expected across the area Sunday.
Pattern Forecast: By Saturday night, fairly zonal flow aloft is
expected across the midsection of the country with surface high
pressure centered over the lower Mississippi Valley and associated
weak surface ridging nosing into northern Michigan. The next
shortwave progged to affect the area will be racing through central
Saskatchewan at the same time, expected to cross the northern Great
Lakes during the day Sunday. Subtle upper-level ridging returns
Sunday night-Monday out ahead of the next system ramping up across
the southern plains.
Primary Forecast Concerns: Primary forecast concerns and challenges
revolve around diminishing lake effect snow showers Saturday night
and a quick shot of synoptically driven snow on Sunday. Lingering
wrap around deep layer moisture and synoptic support associated with
today's (Friday) low pressure system continues to depart off to the
east Saturday afternoon and evening. All while aforementioned high
pressure centered to our south aids in nosing surface ridging across
northern Michigan, resulting in a significant decrease to lake
effect coverage and intensity Saturday night. Still expect light
northwest flow lake effect snow showers to be ongoing during the
evening hours before waning completely across northern Lower - only
an additional accumulation of an inch or less. Light snow showers
may continue across far northern Chippewa County through much of the
overnight, initially of the lake effect variety followed by the
incoming weak clipper system.
Speaking of the incoming clipper system...snow is expected to
overspread the area from west to east beginning Sunday morning into
the afternoon hours. Mainly light snow is expected across the
majority of the area; however, just it's just marginally cool enough
aloft to perhaps get a bit of west/southwest flow lake enhancement,
which may help to increase snow shower coverage and intensity across
sections of northwest Lower and southern Mackinac County. Overall,
accumulations are expected to be on the order of 1-3 inches across
northwest Lower/eastern Upper with less than an inch over the
eastern third of the CWA. Wind gusts will again increase to as high
as 30-35 mph as the pressure gradient tightens coinciding with the
system's arrival, this causing concern for additional
blowing/drifting snow.
&&
.LONG TERM...(Sunday night through Friday)
Issued at 357 PM EST Fri Feb 24 2017
A rather zonal pattern will begin to transition to progressive with
a train of low pressure systems impacting the forecast area
beginning Monday night/early Tuesday morning. The first storm system
will approach from the central Great Plains and begin to produce WAA
precipitation late Monday night through Tuesday night. Behind this
system northern Michigan will be in a deep upper-level trough
pattern throughout the remainder of the forecast period...bringing
periodic chances of rain and snow.
Temperatures will remain mild through Wednesday, with temperatures
reaching into the upper 30s to low 40s and then cooling off Thursday
and Friday, with highs only reaching into the mid 20s to low 30s.
Lows will be in the mid 20s to low 30s and dip into the low teens to
low 20s by Thursday morning.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM EST Fri Feb 24 2017
Low pressure will track from nrn IL through Lake Huron over the
TAF period. Warm air wrapping into the airports will bring light
rain and drizzle for TVC/MBL/APN this afternoon and into the
evening, while PLN will see snow turn to a wintry mix. Colder air
will then fill into the region through the remainder of the night
and Saturday, changing everything over to snow. The snow will lake
effect Saturday with gusty NW winds developing.
Easterly winds will weaken through evening and become
variable/more northerly before the gusty NW winds develop
Saturday.
&&
.MARINE...
Issued at 357 PM EST Fri Feb 24 2017
Low pressure will cross the region tonight and into Quebec
tomorrow. E/NE quite gusty winds will gradually weaken later this
evening before picking up quite gusty out of the NW Saturday as
colder air rushes back in behind a cold front. Will stretch the
gale warning into Saturday and Saturday evening for many
nearshores. The gradient remains tight enough for advisory level
gusts through the evening.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 1 AM EST Saturday for MIZ008-
015>019-022>024.
LH...SMALL CRAFT ADVISORY until 7 PM EST this evening for LHZ349.
GALE WARNING until 1 AM EST Saturday for LHZ345>348.
LM...SMALL CRAFT ADVISORY until 7 PM EST this evening for LMZ323.
GALE WARNING until 7 PM EST this evening for LMZ344>346.
GALE WARNING until 1 AM EST Saturday for LMZ341-342.
LS...NONE.
&&
NEAR TERM...SMD
SHORT TERM...MJG
LONG TERM...TJL
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Feb 24, 4:32 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
432 PM EST Fri Feb 24 2017
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
251200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-5NM East of
Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay
south of a line Grand Traverse Light to Norwood MI-Seul Choix Point
to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac
Bridge including Little Traverse Bay-Sleeping Bear Point to Grand
Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to
Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to
Point Iroquois MI-St. Marys River Point Iroquois to E.
Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-
Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand
Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
432 PM EST Fri Feb 24 2017
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...Remainder of this afternoon and Tonight.
Light freezing rain and freezing drizzle will continue to impact
eastern upper Michigan and far northern lower tonight. See ongoing
advisories for further details.
Isolated to scattered thunderstorms will continue into early evening
across northeast lower Michigan. A few storms will be severe with
large hail.
Gale force gusts will occur on most of the nearshore waters of
northern Michigan today and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Light accumulations of lake effect snow is expected in the typical
snowbelt areas Saturday into Saturday evening...with gusty winds
leading to areas of blowing snow.
Gale force gusts will continue on most of the nearshore waters of
northern Michigan into Saturday and Staurday evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and snow
and rain reports to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
SMD
In the hours before
Local storm report, Feb 24, 4:06 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL GLADWIN 43.98N 84.49W
02/24/2017 M0.50 INCH GLADWIN MI PUBLIC
.
&&
NWS GAYLORD MI
IRIS SYSTEMLocal storm report, Feb 24, 4:20 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
420 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 2 SW MCBAIN 44.17N 85.24W
02/24/2017 M0.88 INCH MISSAUKEE MI TRAINED SPOTTER
.
&&
NWS GAYLORD MI
IRIS SYSTEMLocal storm report, Feb 24, 4:23 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
423 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 3 NE LUCAS 44.25N 85.25W
02/24/2017 M1.00 INCH MISSAUKEE MI EMERGENCY MNGR
ROAD COMMISSION USING PLOWS TO CLEAR HAIL
COVERED ROADWAYS.
&&
GILLENLocal storm report, Feb 24, 4:33 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
433 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 2 NE NORTH HIGGINS LAKE 44.51N 84.70W
02/24/2017 M0.75 INCH CRAWFORD MI PUBLIC
HAIL COVERING THE GROUND.
&&
GILLENSpecial weather statement, Feb 24, 4:34 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Gaylord MI
434 PM EST FRI FEB 24 2017
MIZ028-029-033-034-242215-
Roscommon-Missaukee-Oscoda-Crawford-
434 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CRAWFORD...NORTHWESTERN
ROSCOMMON...EASTERN MISSAUKEE AND SOUTHWESTERN OSCODA COUNTIES...
At 434 PM EST, a strong thunderstorm was located 7 miles northeast of
Falmouth, or 11 miles west of Houghton Lake, moving northeast at 55
mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Houghton Lake, Roscommon, Mio, Luzerne, South Branch Township, Red
Oak, Higgins Lake, North Higgins Lake, South Higgins Lake and
Merritt.
LAT...LON 4435 8513 4451 8488 4451 8486 4453 8485
4485 8436 4464 8412 4421 8498
TIME...MOT...LOC 2134Z 231DEG 46KT 4434 8498
adamLocal storm report, Feb 24, 4:36 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
436 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 2 WNW SPRATT 45.01N 83.79W
02/24/2017 M0.75 INCH ALPENA MI TRAINED SPOTTER
.
&&
GILLENMarine Hail, Sturgeon Pt to Alabaster Mi
- When
- February 24, 4:49 PM EST to 4:55 PM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 1.85 mi N of Tawas Point to 4 mi S of Oscoda
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.277, -83.464
- Marine Hail
- Hail three-quarters of an inch or larger over water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, February 24 to 25, 2017$113,000 · 1 in hail · 7 events
- Flooding in New Hampshire, February 24 to 26, 2017$100,000 · 2 events
- Lightning Strike in Michigan, February 24, 2017$25,000 · 1 event
- Winter Weather in Wisconsin, February 24 to 25, 201720 events
- Hail and Damaging Winds in Ohio, February 24, 2017$4,000 · 1.25 in hail · 16 events
- Winter Storm in Wisconsin, February 24, 201711 events
- Winter Storm and Winter Weather in Michigan, February 24 to 25, 20177 events
- Hail in Michigan, February 24, 20171.5 in hail · 7 events
- Hail in Tennessee, February 24, 20171 in hail · 5 events
- Hail in Kentucky, February 24 to 28, 20171 in hail · 4 events
- Hail and Damaging Wind in Michigan, February 24, 201754 kt wind · 4 events
- Hail and Damaging Winds in Indiana, February 24, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683536.